A nonlinear anisotropic model for porcine aortic heart valves

Li, J., Luo, X.Y. and Kuang, Z.B. (2001) A nonlinear anisotropic model for porcine aortic heart valves. Journal of Biomechanics, 34(10), pp. 1279-1289. (doi:10.1016/S0021-9290(01)00092-6)

Full text not currently available from Enlighten.

Abstract

The anisotropic property of porcine aortic valve leaflet has potentially significant effects on its mechanical behaviour and the failure mechanisms. However, due to its complex nature, testing and modelling the anisotropic porcine aortic valves remains a continuing challenge to date. This study has developed a nonlinear anisotropic finite element model for porcine heart valves. The model is based on the uniaxial experimental data of porcine aortic heart valve leaflet and the properties of nonlinear composite material. A finite element code is developed to solve this problem using the 8-node super-parameter nonlinear shells and the update Lagrangian method. The stress distribution and deformation of the porcine aortic valves with either uniform and non-uniform thicknesses in closed phase and loaded condition are calculated. The results showed significant changes in the stress distributions due to the anisotropic property of the leaflets. Compared with the isotropic valve at the same loading condition, it is found that the site of the peak stress of the anisotropic leaflet is different; the maximum longitudinal normal stress is increased, but the maximum transversal normal stress and in-plane shear stress are reduced. We conclude that it is very important to consider the anisotropic property of the porcine heart valves in order to understand the failure mechanism of such valves in vivo.

Item Type:Articles
Keywords:Bioprosthetic heart valve, Anisotropic, Stress analysis, Finite element methods
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Luo, Professor Xiaoyu
Authors: Li, J., Luo, X.Y., and Kuang, Z.B.
Subjects:Q Science > QA Mathematics
R Medicine > RC Internal medicine
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Journal of Biomechanics
Journal Abbr.:J. Biomech.
ISSN:0021-9290
ISSN (Online):1873-2380

University Staff: Request a correction | Enlighten Editors: Update this record